California, 2012High Wind in California, June 4 to 5, 2012
June 4 to 5, 2012 · NWS LOX · 2 events in 2 counties and zones
A strong northerly pressure gradient generated strong northerly Sundowner winds across southern sections of Santa Barbara county. Sustained winds between 40 and 49 MPH were reported by several sensors in the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong northerly pressure gradient generated strong northerly Sundowner winds across southern sections of Santa Barbara county. Sustained winds between 40 and 49 MPH were reported by several sensors in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jun 4, 9:30 PM PST, 30 minutes earlier.
Area forecast discussion, Jun 4, 9:30 PM PST, 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1030 PM PDT MON JUN 4 2012
UPDATED AVIATION SECTION
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING
BRINGING GUSTY NORTH AND NORTHWEST WINDS TO SOME LOCATIONS
THROUGH WEDNESDAY MORNING. WEAK OFFSHORE FLOW WILL BRING CLEAR
SKIES AND WARMER WEATHER FOR WEDNESDAY AND THURSDAY. COOLER
WEATHER AND CLOUDS NEAR THE COAST LIKELY RETURN FOR THE WEEKEND
AND EARLY NEXT WEEK AS ONSHORE FLOW REDEVELOPS.
&&
.UPDATE...
A NORTHERLY GRADIENT IS DEVELOPING ACROSS THE STATE TONIGHT BEHIND
A WEAK COLD FRONT. KLAX-KBFL AND KSBA-KBFL ARE TRENDING MORE
STRONGLY OFFSHORE...WITH GUSTY WINDS STARTING TO IMPACT SOUTHERN
SANTA BARBARA COUNTY THIS EVENING AS KSBA-KSMX GRADIENTS EXCEED -4
MB. WINDS WILL CONTINUE ACROSS THE WESTERN PORTIONS OF THE
ANTELOPE VALLEY....AND CONTINUE TO DEVELOP ACROSS THE INTERSTATE 5
CORRIDOR AND ACROSS THE SOUTHERN SANTA BARBARA COUNTY. WINDS
HEADLINES ARE AGREEABLE ACROSS THE AREA THIS EVENING. LOCAL GUSTS
TO 60 MPH COULD OCCUR IN WINDIER SPOTS SUCH AS LAS FLORES
CANYON..GAVIOTA...AND WHITAKER PEAK TONIGHT.
CLOUD COVER WILL BE PROBLEMATIC TONIGHT AND UPDATE MAY BE ISSUED
LATER. SOME PATCHES OF MARINE LAYER ON THE FOG PRODUCT COULD SEND
THE FORECAST IN DISARRAY. MODEL SOLUTIONS SUGGEST MOST OF THE
MARINE LAYER COVERAGE REMAINING SOUTH OF KNTD TONIGHT. MUCH WILL
DEPEND ON HOW FAST THE NORTHERLY GRADIENT TAKES HOLD OF THE AREA.
THE NORTHERLY GRADIENT WILL STRENGTHEN AND TIGHTEN FURTHER ON
TUESDAY NIGHT. POTENTIALLY DAMAGING WINDS AND WINDS GUSTS ARE
EXPECTED ACROSS AREAS OF THE LOS ANGELES AND VENTURA COUNTY
MOUNTAINS...AND ACROSS SOUTHERN SANTA BARBARA COUNTY.
&&
.PREV DISCUSSION...
SHORT TERM...GRADIENTS SHIFT TO OFFSHORE WEDNESDAY, THOUGH I'M
HIGHLY SKEPTICAL OF THE -3.6MB LAX-DAG GRADIENT INDICATED ON THE
NAM FOR 12Z WED. WHILE NOT UNCOMMON IN THE FALL THIS IS VERY
UNUSUAL FOR JUNE AND I SUSPECT ULTIMATELY IT WILL END UP CLOSER TO
HALF THAT LEVEL. IN ANY CASE, A WARMER AND DRIER PATTERN EXPECTED
FOR WEDNESDAY WITH SOME LOCALLY BREEZY NORTHEAST WINDS IN THE
USUAL FAVORED LOCATIONS. VALLEY HIGHS SHOULD BE GETTING CLOSE TO
OR LOCALLY TOPPING 90 WITH EVEN MOST BEACHES SOUTH OF SBA WELL
INTO THE 70S.
LESS OFFSHORE FLOW BUT STILL WARM AND DRY THURSDAY WITH NO MARINE
LYR EXPECTED. SHOULD SEE A LITTLE COASTAL COOLING AS OFFSHORE FLOW
WEAKENS BUT INLAND AREAS, ESPECIALLY MTNS AND AV WILL CONTINUE THE
WARMING TREND.
LONG TERM...GRADIENTS TURN NOTICEABLY ONSHORE FRIDAY AS A TROF
MOVES INTO THE PAC NW. SO LOOK FOR COOLING MOST AREAS, ESPECIALLY
COAST AND VALLEYS, WITH SOME MARINE LYR RETURNING TO THE COAST.
FURTHER COOLING AND A DEEPER MARINE LYR EXPECTED SATURDAY, THEN
LEVELING OFF OR PERHAPS A SLIGHT WARMING TREND INTO EARLY NEXT
WEEK.
&&
.AVIATION...05/0530Z.
CIGS WDSPRD ACROSS L.A. AND ERN VTU COUNTIES AND PATCHY N OF PT
CONCEPTION. CIGS WERE MOSTLY IN THE MVFR CATEGORY...EXCEPT IFR TO
LIFR IN THE MTNS AND HIGHER VLYS. EXPECT SKIES TO CLEAR IN MOST
AREAS BY LATE TONIGHT OR EARLY TUE AS NLY FLOW TAKES OVER AND
INVERSION WEAKENS.
MAIN STORY WILL BE THE DEVELOPING WINDS. GUSTY WINDS WILL CONT IN
THE ANTELOPE VALLEY...AND THRU AND BELOW PASSES AND CANYONS OF THE
SANTA YNEZ RANGE THROUGH TUE EVENING. THERE WILL BE SOME LLWS NEAR
KSBA. GUST NLY WINDS WILL DEVELOP IN THE SANTA CLARITA AND SAN
FERNANDO VLY LATER TONIGHT AND EARLY TUE...AND WDSPRD GUSTY W TO NW
WINDS ARE EXPECTED IN MANY AREAS BY AFTERNOON. THERE WILL LIKELY BE
SOME LLWS AND UDDFS NEAR MANY AIRPORTS TUE AND TUE NIGHT.
KLAX...MODERATE CONFIDENCE IN 06Z TAF. THERE IS A 20 PERCENT CHANCE
THAT CIGS WILL LINGER THROUGH AS LATE AS 15Z. THERE IS A 20 PERCENT
CHANCE OF IFR CONDS BETWEEN 06Z AND 12Z.
THERE IS A PERCENT CHANCE OF NORTHERLY CROSS WINDS BETWEEN 12Z AND
20Z...WITH GUSTS TO 25 KNOTS OR GREATER POSSIBLE. THERE IS A BETTER
CHANCE OF THIS OCCURRING TUE NIGHT.
KBUR...MODERATE CONFIDENCE IN 06Z TAF. THERE IS A 20 PERCENT CHANCE
THAT CIGS WILL LINGER THROUGH 12Z.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
PUBLIC...HALL
AVIATION...SMITH
SYNOPSIS...SUKUP
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jun 4, 11:45 AM PST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1245 PM PDT MON JUN 4 2012
CAZ034>041-044>046-051>054-059-087-088-547-548-051300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1245 PM PDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
STRONG WINDS WILL CREATE ALL MANOR OF HAZARDS TODAY. GALE FORCE
WINDS WILL CREATE OCEAN HAZARDS FOR MARINERS ON THE OUTER WATERS.
WIND GUSTS TO 50 MPH ARE EXPECTED IN SOUTHERN SANTA BARBARA
COUNTY...THE I-5 CORRIDOR...AND THE WESTERN PORTION OF THE ANTELOPE
VALLEY LATER THIS AFTERNOON AND OVERNIGHT. DANGEROUS RIP CURRENTS
WILL PLAGUE ALL LOCAL BEACHES.
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
GUSTY WEST WINDS WILL AFFECT THE DESERT BETWEEN TUESDAY AND
WEDNESDAY CREATING HAZARDOUS DRIVING CONDITIONS AND AREAS OF BLOWING
DUST. PERIODS OF GUSTY AND POSSIBLY DAMAGING NORTHWEST TO NORTH
WINDS ACROSS SOUTHERN SANTA BARBARA COUNTY...AND THROUGH INTERSTATE
5 CORRIDOR BETWEEN TUESDAY AND WEDNESDAY. THERE WILL ALSO BE GALE
FORCE WINDS ACROSS THE COASTAL WATERS AND ALONG WITH AN INCREASED
RISK OF RIP CURRENTS.
* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WOFFORD
High Wind, Santa Barbara County Mountains
- When
- June 4, 10:00 PM PST to June 5, 1:00 AM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
Strong northerly winds were reported across southern Santa Barbara county. The sensor at Gaviota reported sustained winds between 45 and 49 MPH. The sensor at Las Flores Canyon reported sustained winds of 41 MPH.
High Wind, Santa Barbara County South Coast
- When
- June 4, 10:00 PM PST to June 5, 1:00 AM PST
- Where
- Santa Barbara County South Coast forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
Strong northerly winds were reported across southern Santa Barbara county. The sensor at Gaviota reported sustained winds between 45 and 49 MPH. The sensor at Las Flores Canyon reported sustained winds of 41 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, June 4, 20123 deaths · $780,000 · EF2 · 3 events
- Wildfire in New Mexico, June 4 to 22, 2012$26 million · 1 event
- Hail and Damaging Winds in Georgia, June 4, 2012$8.8 million · 2.75 in hail · 22 events
- Rip Current in North Carolina, June 4, 20121 death · 1 event
- Coastal Flood in Massachusetts, June 4 to 5, 2012$490,000 · 9 events
- Hail and Damaging Winds in Mississippi, June 4, 2012$212,000 · 1.75 in hail · 10 events
- Dust Storm and High Wind in California, June 4 to 5, 2012$105,000 · 74 kt wind · 6 events
- Damaging Winds in Wyoming, June 4, 2012$80,000 · 60 kt wind · 7 events
- Tornado and Hail in Arkansas, June 4, 2012$49,000 · EF0 · 11 events
- High Wind in Nevada, June 4, 2012$75,000 · 60 kt wind · 2 events
- Hail in Illinois, June 4, 2012$52,000 · 3 in hail · 3 events
- Damaging Winds in Tennessee, June 4 to 5, 2012$50,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388848, 388850.